Alert archive / Washington / Gale Warnings in 2017

Gale Warning 69, NWS Seattle, WA

August 22, 2017

NWS Seattle, WA issued this gale warning at Aug 22, 2017, 2:25 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 2:25 AM PDT (09:25 UTC)
Expired
Aug 23, 2017, 2:25 AM PDT
In force
24 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

736 
WHUS76 KSEW 220925
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
225 AM PDT TUE AUG 22 2017

PZZ131-132-221730-
/O.UPG.KSEW.SC.Y.0212.000000T0000Z-170822T1000Z/
/O.UPG.KSEW.GL.A.0043.170823T0100Z-170823T1300Z/
/O.NEW.KSEW.GL.W.0069.170822T0925Z-170823T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
225 AM PDT TUE AUG 22 2017

...GALE WARNING IN EFFECT UNTIL 6 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 6 AM PDT WEDNESDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER IN
EFFECT. 

* WINDS...WEST RISING TO 15 TO 25 KNOTS THIS AFTERNOON AND 25 TO 35
  KNOTS THIS EVENING. 

* WAVES/SEAS...WIND WAVES BUILDING TO 4 TO 6 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-221730-
/O.NEW.KSEW.SC.Y.0213.170823T0100Z-170823T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
225 AM PDT TUE AUG 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
WEDNESDAY. 

* WINDS...FOR ADMIRALTY INLET...NW RISING TO 15 TO 25 KNOTS THIS
  EVENING. FOR THE NORTHERN INLAND WATERS...SW RISING TO 20 TO 30
  KNOTS THIS EVENING. 

* WAVES/SEAS...BUILDING TO 2 TO 4 FEET EXCEPT TO 5 FEET IN THE
  NORTHERN INLAND WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE/
4 follow-up statements
898 
WHUS76 KSEW 221548
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
848 AM PDT TUE AUG 22 2017

PZZ131-132-230000-
/O.CON.KSEW.GL.W.0069.000000T0000Z-170823T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
848 AM PDT TUE AUG 22 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PDT WEDNESDAY...

* WINDS...WEST RISING TO 15 TO 25 KNOTS THIS AFTERNOON AND 25 TO 
  35 KNOTS THIS EVENING. 

* WAVES/SEAS...WIND WAVES BUILDING TO 4 TO 6 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-230000-
/O.CON.KSEW.SC.Y.0213.170823T0100Z-170823T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
848 AM PDT TUE AUG 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PDT WEDNESDAY...

* WINDS...FOR ADMIRALTY INLET...NW RISING TO 15 TO 25 KNOTS THIS 
  EVENING. FOR THE NORTHERN INLAND WATERS...SW RISING TO 20 TO 30 
  KNOTS THIS EVENING. 

* WAVES/SEAS...BUILDING TO 2 TO 4 FEET EXCEPT TO 5 FEET IN THE 
  NORTHERN INLAND WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
589 
WHUS76 KSEW 222149
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
249 PM PDT TUE AUG 22 2017

PZZ131-132-230600-
/O.CON.KSEW.GL.W.0069.000000T0000Z-170823T1300Z/
/O.NEW.KSEW.GL.A.0044.170823T2300Z-170824T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
249 PM PDT TUE AUG 22 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT. 

* WINDS...WEST WINDS RISING QUICKLY TO 25 TO 35 KNOTS THIS
  EVENING...EASING TO 10 TO 20 KNOTS WEDNESDAY...BUT LIKELY RISING
  TO 25 TO 35 KNOTS AGAIN WEDNESDAY EARLY EVENING.
 
* WAVES/SEAS...WIND WAVES BUILDING TO 4 TO 6 FEET THIS EVENING...
  SUBSIDING TO 1 TO 3 FEET WEDNESDAY...AND LIKELY BUILDING TO 4 TO 6
  FEET AGAIN WEDNESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

&&

$$

PZZ133-134-230600-
/O.CON.KSEW.SC.Y.0213.170823T0100Z-170823T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
249 PM PDT TUE AUG 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PDT WEDNESDAY...

* WINDS...FOR ADMIRALTY INLET...NW RISING TO 15 TO 25 KNOTS THIS 
  EVENING. FOR THE NORTHERN INLAND WATERS...SW RISING TO 20 TO 30 
  KNOTS THIS EVENING. 

* WAVES/SEAS...BUILDING TO 2 TO 4 FEET EXCEPT TO 5 FEET IN THE 
  NORTHERN INLAND WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV
863 
WHUS76 KSEW 230328
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
828 PM PDT TUE AUG 22 2017

PZZ131-132-231130-
/O.CON.KSEW.GL.W.0069.000000T0000Z-170823T1300Z/
/O.CON.KSEW.GL.A.0044.170823T2300Z-170824T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
828 PM PDT TUE AUG 22 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PDT WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WINDS...WEST WINDS 25 TO 35 KNOTS...EASING TO 10 TO 20 KNOTS
  WEDNESDAY...BUT LIKELY RISING TO 25 TO 35 KNOTS AGAIN WEDNESDAY
  EVENING.

* WAVES/SEAS...WIND WAVES BUILDING TO 4 TO 6 FEET THIS EVENING... 
  SUBSIDING TO 1 TO 3 FEET WEDNESDAY...AND LIKELY BUILDING TO 4 TO 
  6 FEET AGAIN WEDNESDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

&&

$$

PZZ133-134-231130-
/O.CON.KSEW.SC.Y.0213.000000T0000Z-170823T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
828 PM PDT TUE AUG 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT
WEDNESDAY...

* WINDS...FOR ADMIRALTY INLET...NW WINDS 15 TO 25 KNOTS TONIGHT. FOR
  THE NORTHERN INLAND WATERS...SW WINDS 15 TO 25 KNOTS TONIGHT.

* WAVES/SEAS...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
021 
WHUS76 KSEW 230925
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
225 AM PDT WED AUG 23 2017

PZZ131-132-231730-
/O.CAN.KSEW.GL.W.0069.000000T0000Z-170823T1300Z/
/O.NEW.KSEW.SC.Y.0214.170823T0925Z-170823T1500Z/
/O.UPG.KSEW.GL.A.0044.170823T2300Z-170824T1300Z/
/O.NEW.KSEW.GL.W.0070.170823T2200Z-170824T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
225 AM PDT WED AUG 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
THURSDAY...
...GALE WARNING IS ENDED THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT THURSDAY. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 8 AM PDT THIS MORNING. THE GALE WATCH
IS NO LONGER IN EFFECT. 

* WINDS...WEST WINDS 20 TO 30 KNOTS EASING TO 10 TO 20 KNOTS 
  EARLY...RISING TO 25 TO 35 KNOTS BY LATE THIS AFTERNOON OR 
  EVENING.
 
* WAVES...WIND WAVES 3 TO 5 FEET SUBSIDING TO 1 TO 3 FT EARLY...BUILDING
  TO 4 TO 6 FEET LATE TODAY OR THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-231030-
/O.CAN.KSEW.SC.Y.0213.000000T0000Z-170823T1300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
225 AM PDT WED AUG 23 2017

...SMALL CRAFT ADVISORY FOR THE NORTHERN INLAND WATERS AND ADMIRALTY
INLET HAS ENDED...

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 21, 9:25 PM PDT, 5 hours earlier.

Area forecast discussion, Aug 21, 9:25 PM PDT, 5 hours before
Area Forecast Discussion
National Weather Service Seattle WA
925 PM PDT Mon Aug 21 2017

.SYNOPSIS...
Dry weather with above normal temperatures will continue through
Tuesday. An upper level system will brush the area Wednesday
bringing cooler weather, clouds, and a few showers. Upper level
ridging will return by the weekend with dry weather and temperature
rising well above normal.

&&

.SHORT TERM...
The upper level ridge over the region will continue to shift east
tonight into Tuesday. Expect upper level heights to remain around
585dm with a bit less low cloud coverage over the interior during
the morning hours. This will result in high temperatures over the
interior tomorrow warming a bit over todays highs into the low to mid
80s. The coast will remain in the upper 60s to low 70s. An
approaching upper level trough will help heights fall a bit Tuesday
evening into Wednesday with increased cloud cover and a deep marine
layer with stronger onshore flow by Wednesday morning. This will
help keep Wednesday much cooler day...likely by around 5 degrees or
so especially over the interior. Spotty light rain is also possible
Wednesday afternoon, especially over the north coast and north
interior.

.LONG TERM...from previous discussion...
By Thursday the upper trough of low pressure will move onshore
just north of Vancouver Island. Heights will fall even more and a
cool day is expected. This could be the day that breaks the
consecutive days above 70 streak for Seattle, but the present
forecast shows highs around 71 degrees, so it will be close. The
models suggesting a drier outcome than previously, have decreased
chances of rain and cloud cover. At best a low end chance for rain
and amounts not significant at all. The greatest change to our
weather will be cooler and cloudier conditions on Thursday.

Quickly behind this departing upper trough, ridging at 500 mb will
build into the area and send heights climbing again. Friday will
be the transitional day as readings are near normal. Then for the
upcoming weekend, indications are that well above normal
temperatures will return to the area. Latest model guidance
showing readings in the low to mid 80s around the Seattle area and
perhaps near 90 south of Seattle for Saturday, Sunday and into
Monday. Will have to continue watching this trend towards warmer
conditions. This represents a forecaster several degrees warmer
than the previous one. Climatologically it would be late to have
highs around 90 in Seattle, but not unheard of. Johnson

&&

.AVIATION...Strong upper level ridge over the Pacific NW slowly
drifting inland through Tuesday. Light westerly flow aloft backing
to SW overnight and Tuesday. At the surface, high pressure remains
offshore with lower pressure east of the Cascades for weak low level
onshore flow.

Skies clear across Western Washington this evening with the
exception of areas of fog just off the beaches along the south coast
drifting southward. The marine layer is surface-based and quite
shallow. Expect low stratus to bring areas of IFR ceilings to the
coastal region overnight and Tuesday morning with little if any
inland spread.

KSEA...Northerly wind around 10 kt easing to 5-8 kt about 06z and
then become light by sunrise. Skies to remain clear. Buehner

&&

.MARINE...Higher pressure off the coast with lower pressure east of
the Cascades is expected to continue into the weekend. This pattern
will maintain varying degrees of low level onshore flow across
Western Washington.

Small craft advisory west winds are likely in the central and
eastern Strait of Juan de Fuca tonight. A weak upper level trough is
forecast to approach British Columbia Tuesday night and Wednesday,
and continue inland Thursday. Gale westerlies are possible in the
Strait Tuesday and Wednesday nights as this upper level system
approaches. Buehner

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Tuesday evening through late Tuesday night for
   Central U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 3 AM PDT Tuesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:25 AM PDTSmall Craft AdvisorySEW24 hr
Aug 22, 2:49 PM PDTGale WatchSEW12 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.